Hail, La Porte
- When
- May 24, 3:42 PM EST
- Where
- La Porte County, Michigan City
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.717, -86.900
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 2:51 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 251 PM EST THU MAY 24 2001 FCST CHALLENGE CONTINUES TO BE TIMING OF SHORTWAVES ROTATING AROUND CLOSED 5H LOW AND CONSEQUENT PRECIPITATION CHANCES. LATEST WV IMAGERY INDICATED SHORTWAVE ROTATING AROUND 5H LOW AND CROSSING IL AND IN STATE LINE. 88D IMAGERY INDICATED LINE OF SHRA... EMBEDDED TSRA...WITH THIS FEATURE. SHRA WERE WIDELY SCT OVR RMNDR OF CWFA. AT THE SFC...A TROF OF LOW PRES EXTD FM KLOT TO KSDF TO KBNA. MSAS DATA INDICATED MOISTURE CONVERGENCE AND INSTABILITY AXIS JUST EAST OF SFC TROF. MODELS DID NOT HAVE GOOD HANDLE WITH SFC TROF...ALL TRYING TO ROTATE IT E NE TOO QUICKLY. TREND SHOULD STILL BE FOR DIMINISHING ACTIVITY LATER THIS EVENING AS SHORTWAVE AND TROF PIVOT OUT OF CWFA. BEYOND F24...MODELS IN DECENT AGREEMENT WITH 5H LOW CENTER POSITION...WITH NGM A BIT FARTHER W THAN ETA AND AVN. WITH REGARD TO SHORTWAVES ROTATING AROUND LOW...HOWEVER...TIMING DIFFERENCES EXIST. AVN HAS EXHIBITED BETTER CONTINUITY OF THE THREE...BUT GIVEN UNCERTAINTY...WL OPT FOR COMPROMISE BTWN ETA AND AVN. THAT SAID...EXPECT ANOTHER ROUND OF SHRA/TSRA MAINLY AFT ON FRI AS SHORTWAVE INTERACTS WITH UNSTABLE AIRMASS DUE TO COOL TEMPS ALOFT...MINUS 26C AT 5H. WL NEED TO KEEP A CHC IN FOR FRI NIGHT PD DUE TO LINGERING ACTIVITY. TSRA STILL A GOOD BET ON SAT AS EVEN MORE IMPRESSIVE SHORTWAVE PROGGED ACRS RGN. AS FOR TEMPS...MAV LOWS HAVE BEEN A BIT COOL OF LATE SO WL LEAN TOWARD FWC NUMBERS NEXT COUPLE OF NIGHTS. FOR HIGH TEMPS...T1 TEMP SCHEMES AND COOL 85H TEMPS FAVOR A COMPROMISE BTWN WARMER FWC AND COOLER MAV NUMBERS. REGARDING EXTD...WL CONT WITH CHC POPS FOR SUN. WL OPT FOR DRY FCST RMNDR OF EXTD AS 5H LOW SLIDES EWRD AND ENERGY FROM NRN PLAINS SYS WL STAY TO N OF RGN. .IWX...NONE. BARJENBRUCH
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-242000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1202 PM EST THU MAY 24 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH AN AREA OF SURFACE LOW PRESSURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. WITH AN UNSTABLE AIRMASS DUE TO VERY COLD AIR ALOFT...A FEW STORMS COULD PRODUCE SEVERE HAIL THIS AFTERNOON AND EVENING. ADDITIONALLY...COLD AIR FUNNELS WILL BE POSSIBLE TODAY. COLD AIR FUNNELS ARE USUALLY HARMLESS AND VERY RARELY TOUCH THE GROUND. HOWEVER...COLD AIR FUNNELS HAVE BEEN KNOWN TO BRIEFLY TOUCH DOWN AS SMALL...WEAK TORNADOES. THERE IS A CHANCE SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242994, 5242995.